Nevada, 2008

Heavy Snow in Nevada, February 21 to 22, 2008

February 21 to 22, 2008 · NWS LKN · 2 events in 2 counties and zones

Heavy snow fell across northern Nye and southern White Pine |counties.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Heavy snow fell across northern Nye and southern White Pine |counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Feb 21, 2:06 PM PST, 7 hours 54 minutes earlier.

Area forecast discussion, Feb 21, 2:06 PM PST, 7 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
206 PM PST THU FEB 21 2008

.SYNOPSIS...A SERIES OF PACIFIC STORM SYSTEMS WILL BRING SEVERAL
CHANCES OF RAIN AND SNOW TO THE REGION THROUGH EARLY NEXT WEEK. SOME
AREAS COULD SEE SOME SIGNIFICANT SNOWFALL TOTALS DURING THIS PERIOD.
&&

.SHORT TERM...TONIGHT THROUGH SUNDAY. OVERCAST LOW TO MID-LEVEL
CLOUDS ACROSS EASTERN NEVADA THIS MORNING...WITH A FEW ISOLATED
LINGERING SNOW SHOWERS...WILL CONTINUE TO PUSH EAST INTO UTAH THROUGH
THIS AFTERNOON. THE LOW CLOUDS ARE EXPECTED TO SCATTER OUT BY LATE
AFTERNOON OR EVENING. HIGH CLOUDS ARE RAPIDLY MOVING IN FROM THE WEST
HOWEVER...AS A STRONG JET PUSHES INTO SOUTHERN CALIFORNIA. THE
NEXT ROUND OF SHOWERS WILL BEGIN TO SPREAD INTO WESTERN PORTIONS OF
THE CWA LATER THIS EVENING WITH A SNOW LEVEL AROUND 5000 FEET BEFORE
MIDNIGHT...LOWERING TO EVEN THE LOWEST ELEVATION VALLEY FLOORS
AFTER MIDNIGHT. WILL ISSUE A SNOW ADVISORY FOR ALL AREAS EXCEPT
HUMBOLDT COUNTY AND EXTREME EASTERN ELKO COUNTY WITH THE AFTERNOON
FORECAST PACKAGE. THE ADVISORY WILL BE IN EFFECT FROM 06Z TONIGHT
THROUGH 18Z FRIDAY. WILL WORD THE ADVISORY FOR 2 TO 4 INCHES OF
SNOW IN THE VALLEYS WITH SLIGHTLY HIGHER AMOUNTS IN THE MOUNTAINS.
WITH INSTABILITY UNDER DIVERGING SOUTHWESTERLY FLOW ALOFT...ADDED
SLIGHT CHANCE OF THUNDERSTORMS FROM 18Z FRIDAY TO 03Z FOR THE CENTRAL
PART OF THE CWA. THE THREAT OF ISOLATED TO SCATTERED SNOW SHOWERS
WILL LINGER INTO TOMORROW EVENING WITH SOME AREA POSSIBLY RECEIVING
ANOTHER INCH OR TWO OF SNOW...BUT THOSE AREAS SHOULD BE MAINLY NEAR
OR OVER THE HIGHER TERRAIN. A SHORT BREAK FROM THE PRECIP FRIDAY
NIGHT INTO SATURDAY MORNING AS WEAK RIDGING BUILDS OVER THE GREAT
BASIN JUST AHEAD OF THE NEXT SYSTEM THAT WILL MOVE INTO THE REGION
LATER IN THE DAY SATURDAY. THIS SECOND SYSTEM SATURDAY EVENING INTO
SUNDAY CONTINUES TO LOOK STRONGER THAN THE SYSTEM MOVING INTO THE
REGION TONIGHT. ALTHOUGH THE SYSTEM THIS WEEKEND LOOKS TO HAVE MORE
QPF THAN THIS FIRST SYSTEM...HEAVIEST SNOWS WILL BE LIMITED TO THE
HIGHER ELEVATIONS AS GUIDANCE SHOWS H7 TEMPS -6C OR WARMER DURING THE
TIMES OF HEAVIEST PRECIP. RAINS WILL TURN TO SNOW SHOWERS DOWN TO
VALLEY FLOORS SUNDAY AS COLDER AIR ADVECTS INTO THE REGION...HOWEVER
QPF AMOUNTS AFTER THE COOLER AIR MOVES IN ARE PROGGED TO BE ONLY
AROUND 1 OR 2 TENTHS OF AN INCH. ROOD

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY. MODELS IN GOOD AGREEMENT
FOR THE EXTENDED.  PERIOD WILL START OUT WITH UPPER LEVEL FLOW
TRANSITIONING TO NORTHWESTERLY AS RIDGE BUILDS OVER THE EASTERN
PACIFIC. ALL MODELS KEEPING SOME LOWER LEVEL MOISTURE OVER FAR
EASTERN NV THROUGH MONDAY AND SO EXPECT AT LEAST SOME UPSLOPE SNOWS
TO CONTINUE THROUGH MONDAY AFTERNOON. UPPER RIDGE WILL BE MOVING
OVER THE GREAT BASIN BY WED MORNING WITH PLENTY OF WARM AIR AND DRY
CONDITIONS ACCOMPANYING IT.  TEMPERATURES WILL BE THE TOUGHEST PART
OF THE FORECAST DUE TO THE EXPECTED SNOW OVER THE COMING WEEKEND.
WILL LIKELY HAVE WIDE RANGE OF TEMPERATURES WITH SOME AREAS BY WED
EXPERIENCING TEMPERATURES UP NEAR 60 IN THE SOUTH WITH JUST LOWER TO
MID 40S NORTHEAST.

THERE WILL BE A WEAK TROUGH MOVING ACROSS NORTHERN NV WED NIGHT/THU
WHICH WILL LIKELY BE DRY CUT A FEW SHOWERS ARE POSSIBLE NORTHEAST.
THIS DISTURBANCE WILL SWITCH WINDS AROUND TO THE WEST-NORTHWEST
WHICH...EVEN THOUGH UPPER LEVEL TEMPS COOL DOWN WILL HELP TO WARM UP
NORTHEAST NV...WHICH HAS BEEN STAYING BELOW 40 LATELY. COULD SEE MID
TO UPPER 40S BY THE END OF THE WEEK DUE TO THIS. OVERNIGHT LOWS
SHOULD STAY OUT OF THE SINGLE DIGITS EXCEPT FOR THE HIGHER VALLEYS
WITH TEENS AND 20S COMMON ACROSS THE CWA. JMG
&&

.AVIATION...A PACIFIC STORM SYSTEM WILL BE MOVING ACROSS THE REGION
OVERNIGHT AND INTO FRI AFTERNOON. CEILINGS WILL BEGIN LOWERING INTO
THE MVFR CATEGORY ACROSS THE WEST SHORTLY AFTER 00Z AND SPREAD EAST
FAIRLY QUICKLY WITH RAIN AND SNOW FOLLOWING RIGHT BEHIND. EXPECT
SNOW LEVELS TO BE AROUND 5000-5500 FEET BEFORE 06Z AND LOWERING TO
4500-5000 FEET AFTER 06Z. EXPECT VSBYS TO FALL TO AROUND 3/4-1SM AND
CIGS BELOW 1000FT AGL WITH THE HEAVIEST SNOW BANDS WHICH WILL LIKELY
OCCUR BETWEEN ABOUT 08Z AND 14Z. SNOW WILL START TO TAPER OFF IN THE
WEST BY SUNRISE AND OVER EASTERN NV AROUND 18Z. &&

LKN WATCHES/WARNINGS/ADVISORIES...

SNOW ADVISORY IN EFFECT FOR FROM 06Z TONIGHT THROUGH 18Z FRIDAY
FOR NVZ013 NVZ031 NVZ032 NVZ034 NVZ035 NVZ036 NVZ037.
Hazardous weather outlook, Feb 21, 4:32 PM PST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
432 PM PST THU FEB 21 2008

NVZ013-030>037-221500-
EXTREME EASTERN ELKO COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-NORTHERN NYE COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-WHITE PINE COUNTY-
432 PM PST THU FEB 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND CENTRAL NEVADA.

.DAY ONE...TONIGHT.

SNOW AND RAIN SHOWERS WILL SPREAD FROM WEST TO EAST ACROSS THE REGION
THIS EVENING AND OVER NIGHT TONIGHT...WITH SNOW LEVELS BETWEEN 4500
AND 5000 FEET. A SNOW ADVISORY IS IN EFFECT FOR MUCH OF NORTHERN AND
CENTRAL NEVADA WHICH BEGINS AT 10 PM PST THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY. SNOW SHOWERS WILL
CONTINUE THROUGH FRIDAY AFTERNOON OVER MOST OF NORTHERN AND CENTRAL
NEVADA...HOWEVER THE HEAVIEST SNOWS ARE EXPECTED TO END NEAR OR
BEFORE NOON. THE SNOW ADVISORY THAT BEGINS THURSDAY NIGHT WILL
EXPIRE AT 11 AM PST FRIDAY MORNING. THERE IS ALSO A SLIGHT CHANCE OF
THUNDERSTORMS FRIDAY AFTERNOON ACROSS CENTRAL NEVADA. ANY SNOW
SHOWERS THAT FORM ON FRIDAY ASSOCIATED WITH THE THUNDERSTORM ACTIVITY
WILL HAVE THE POTENTIAL TO PRODUCE A QUICK 1 OR 2 ADDITIONAL INCHES
OF SNOW.

A SECOND...AND LIKELY STRONGER STORM SYSTEM WILL MOVE INTO THE
REGION LATE SATURDAY. AT THIS TIME HOWEVER...THE SYSTEM COMING IN
THIS WEEKEND LOOKS TO BE WARMER...WHICH MEANS THAT VALLEY AREAS MAY
SEE MAINLY RAIN...WITH SNOW CONFINED PRIMARILY TO MOUNTAIN AREAS.
STRONG GUSTY WINDS SATURDAY NIGHT AND SUNDAY LOOK TO BE THE PRIMARY
CONCERN WITH THIS SECOND STORM.

A DRY AND WARMER PATTERN SETS UP EARLY NEXT WEEK WHICH SHOULD LAST
THROUGH AT LEAST THE MIDDLE OF NEXT WEEK.

SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER ACCORDING TO
STANDARD OPERATING PROCEDURES.

ROOD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Nye

When
February 21, 10:00 PM PST to February 22, 4:00 AM PST
Where
Northern Nye forecast zone
Reported by
Amateur Radio

Six inches of new snow was reported at Tonopah.

Heavy Snow, White Pine

When
February 21, 11:30 PM PST to February 22, 6:00 AM PST
Where
White Pine forecast zone
Reported by
Trained Spotter
Coordinates
39.442, -114.902 (the zone’s center; the record gives no point)

Heavy snow fell across the southern portion of White Pine county. Lund picked up 6 inches of new snow and Ely reported 5 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2008Every state in 2008This day in weather historyWarnings in Nevada, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74371, 74372.